Michigan, 2006Tornadoes and Damaging Winds in Michigan, September 23, 2006
September 23, 2006 · NWS GRR · 4 events in 4 counties and zones
2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- $25,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 23, 2:04 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 23, 2:04 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EDT SAT SEP 23 2006
.SHORT TERM...
THE SURFACE WAVE OF LOW PRESSURE WAS LIFTING NORTHEAST THROUGH
CENTRAL IL AT 18Z. THIS FEATURE WAS RUNNING ALONG AN AXIS OF
INSTABILITY THAT HAS DEVELOPED DURING THE DAY. THIS AXIS OF
INSTABILITY REACHES UP INTO THE JXN REGION. SHOWERS WERE DEVELOPING
IN THIS REGION. LIFTED INDEX VALUES WERE DOWN TO -2 TO -4 DEG C
WITH MIXED LAYER CAPE VALUES OF 500 J/KG. 0 TO 1 HELICITY WAS
AROUND 100 M2/S2 AND 0 TO 6 KM SHEAR VECTORS UP OVER 40KTS. THE
WOLCOTT PROFILER CONFIRMS THE SHEAR. IF CONTINUED DESTABILIZATION
OCCURS...ANY THUNDERSTORMS THAT DO FORM COULD BECOME ORGANIZED GIVEN
THE STRONG SHEAR. SO WILL NEED TO MONITOR TRENDS OVER THE NEXT
COUPLE OF HOURS.
WILL MAINTAIN THE HIGH POPS FOR THE EVENING. THE COMBINATION OF
UPPER LEVEL LIFT ASSOCIATED WITH THE JET STREAM AND THE MOIST
AIRMASS STREAMING FROM THE SOUTHWEST WITH THE WAVE OF LOW PRESSURE
GOING BY SHOULD RESULT IN NUMEROUS TO WIDESPREAD SHOWERS AND SOME
THUNDERSTORMS EARLY TONIGHT. A DECENT DRY SLOT WAS DEVELOPING ON
THE BACKSIDE OF THE LOW WHICH WILL MOVE IN FROM THE SOUTHWEST LATER
TONIGHT...THUS ANY SHOWERS SHOULD BE TAPERING OFF THEN. BY DAYBREAK
NORTHWEST SURFACE WINDS SHOULD ARRIVE AS THE LOW PRESSURE SYSTEM
DEPARTS OFF TO THE EAST.
WRAP AROUND MOISTURE WILL TRY TO MOVE IN FROM THE WEST ON
SUNDAY...SO WILL MAINTAIN THE SHOWER WORDING. STRENGTHENING
NORTHWEST FLOW SHOULD ALLOW FOR WAVES TO BUILD IN EXCESS OF 5 FEET
LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT OUT ON LAKE MI.
THEN FOR SUNDAY NIGHT INTO MONDAY NIGHT HIGH PRESSURE WILL BE
BUILDING NORTHEAST INTO THE OHIO VALLEY. A DRIER WESTERLY FLOW
DEVELOPS. WILL THEREFORE MAINTAIN A DRY FORECAST.
.LONG TERM...
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT. BY TUESDAY THE FLOW
WILL BECOME MORE ZONAL AND ALLOW TEMPS TO MODERATE TOWARD THE 70
DEGREE MARK. THE MODEL TREND IS FOR A SLIGHTLY SLOWER MOVEMENT TO
THE MID WEEK COLD FRONT. WITH THE UPPER TROUGH AS SHARP AS IT
APPEARS...THIS SEEMS REASONABLE. WILL THEREFORE TRIM BACK ON POPS
ACROSS THE SE CORNER OF THE CWA ON WEDNESDAY. THE FRONT SHOULD COME
THROUGH WEDNESDAY NIGHT WITH CHILLY AIR FOLLOWING IT. LAKE EFFECT
SHOWERS STILL LOOK POSSIBLE INTO THURSDAY AND MAY EVENTUALLY HAVE TO
BE EXTENDED INTO EARLY FRIDAY AS COOL H8 TEMPS RIDE OVER THE WARM
LAKE. FOR NOW WILL NOT ADD POPS TO EARLY FRIDAY...BUT IF THE
SURFACE RIDGE IS DELAYED A LITTLE BIT THIS WILL NEED TO BE
CONSIDERED. THE SURFACE RIDGE IS PUSHED TO THE SOUTH BY SATURDAY
ALLOWING A NORTHERN STREAM WAVE TO COME INTO THE GREAT LAKES SO WILL
HAVE SHOWERS IN THE SATURDAY FORECAST.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MJS JK
Hazardous weather outlook, Sep 23, 10:55 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT SEP 23 2006
MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1155 AM EDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN. SOME OF THESE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE MAIN STORM MOVEMENT WILL BE TO THE
NORTHEAST AT ABOUT 40 MPH. SEVERAL HOURS OF HEAVY RAIN THIS EVENING
COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID
RISES ON STREAMS AND CREEKS. LOCALLY IN EXCESS OF 2 INCHES OF RAIN
COULD FALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING THE
CHANCE OF THUNDERSTORMS.
PATCHY FROST IS POSSIBLE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
LMZ844>849-241015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1155 AM EDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS LOWER MICHIGAN. SOME OF THESE STORMS MAY BE
SEVERE WITH STRONG WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON
SUNDAY AND AGAIN ON THURSDAY IN THE WAKE OF A STRONG COLD FRONT. RIP
CURRENTS ARE POSSIBLE AT THOSE TIMES.
THE COLD FRONT WILL ALSO BRING THE CHANCE OF THUNDERSTORMS ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
OSTUNO MJS
In the hours before
Special weather statement, Sep 23, 3:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006
MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006
...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS MILE ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.
LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWERS INCLUDE
SHELBYVILLE AND WAYLAND.
THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.
MEADE
Special weather statement, Sep 23, 3:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006
MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006
...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.
LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE
SHELBYVILLE AND WAYLAND.
THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.
MEADE
Special weather statement, Sep 23, 4:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SAT SEP 23 2006
MIZ067-232145-
INGHAM-
514 PM EDT SAT SEP 23 2006
...SPECIAL WEATHER STATEMENT...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION 6 MILES SOUTH OF WILLIAMSTON...OR 7 MILES
EAST OF MASON...MOVING NORTH NORTHEAST AT 30 MPH.
LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE...
RURAL NORTHEASTERN INGHAM COUNTY... WILLIAMSTON... WEBBERVILLE...
AND BELL OAK.
THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.
MEADE
Tornado, Kent
- When
- September 23, 4:45 PM EST
- Where
- Kent County, Caledonia
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 66 yd
- Property damage
- $100,000
- Crop damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.783, -85.517
An F0 tornado touched down about two miles north of Caledonia. It had a damage path of a half a mile in length and 200 feet in width. Top winds were estimated at 70 m.p.h.
Tornado, Ionia
- When
- September 23, 5:10 PM EST
- Where
- Ionia County, Muir
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.000, -84.950
An F0 tornado touched down very briefly, producing top winds estimated at only 40 to 50 m.p.h. and no reports of any significant damage or any injuries.
Thunderstorm Wind, Clinton
- When
- September 23, 5:30 PM EST
- Where
- Clinton County, St Johns
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.000, -84.567
Several power lines were blown down and fell on cars traveling on US-127.
Thunderstorm Wind, Montcalm
- When
- September 23, 5:45 PM EST
- Where
- Montcalm County, Fenwick
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.150, -85.083
An emergency manager reported that several trees and limbs were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flood in Missouri, September 23 to 24, 2006$18 million · 1 event
- Flash Flood in Missouri, September 23, 2006$5.5 million · 1 event
- Flash Flood in Kentucky, September 23, 2006$800,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 23, 2006$151,000 · 65 kt wind · 21 events
- Flash Flood in Missouri, September 23, 2006$250,000 · 1 event
- Hail and Damaging Wind in Texas, September 23, 2006$200,000 · 1 in hail · 2 events
- Damaging Wind in Kentucky, September 23, 20061 injured · $100,000 · 65 kt wind · 1 event
- Tornado in Kentucky, September 23, 2006$40,000 · F1 · 1 event
- Flash Flood in Missouri, September 23, 2006$110,000 · 1 event
- Damaging Wind in Missouri, September 23, 2006$100,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532393, 5532394, 5532322, 5532392.